Alert archive / Michigan / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 52, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 14, 2015, 10:02 PM EDT for Van Buren County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2015, 10:02 PM EDT (02:02 UTC)
- Expired
- Aug 14, 2015, 10:49 PM EDT
- In force
- 47 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2943 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
300
WUUS53 KGRR 150202
SVRGRR
MIC159-150300-
/O.NEW.KGRR.SV.W.0052.150815T0202Z-150815T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1002 PM EDT FRI AUG 14 2015
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VAN BUREN COUNTY IN SOUTHWESTERN MICHIGAN...
* UNTIL 1100 PM EDT
* AT 1002 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
HAVEN...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... PAW PAW... HARTFORD...
MATTAWAN... LAWTON... BANGOR...
DECATUR... PINE GROVE... COVERT...
KEELER... LAWRENCE... GOBLES...
BLOOMINGDALE... BREEDSVILLE... MENTHA...
GRAND JUNCTION... MCDONALD... KENDALL...
GLENDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4207 8621 4209 8622 4224 8622 4224 8636
4241 8625 4241 8577 4207 8577
TIME...MOT...LOC 0202Z 320DEG 23KT 4235 8624
HAIL...1.00IN
WIND...60MPH
$$
042 follow-up statements
465
WWUS53 KGRR 150226
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1026 PM EDT FRI AUG 14 2015
MIC159-150300-
/O.CON.KGRR.SV.W.0052.000000T0000Z-150815T0300Z/
VAN BUREN MI-
1026 PM EDT FRI AUG 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR VAN BUREN COUNTY...
AT 1026 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAW PAW...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... PAW PAW... HARTFORD...
MATTAWAN... LAWTON... BANGOR...
DECATUR... PINE GROVE... COVERT...
KEELER... LAWRENCE... GOBLES...
BLOOMINGDALE... BREEDSVILLE... MENTHA...
GRAND JUNCTION... MCDONALD... KENDALL...
GLENDALE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4207 8621 4209 8622 4224 8622 4224 8636
4241 8625 4241 8577 4207 8577
TIME...MOT...LOC 0226Z 317DEG 24KT 4222 8602
HAIL...1.00IN
WIND...60MPH
$$
LAURENS939
WWUS53 KGRR 150249
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1049 PM EDT FRI AUG 14 2015
MIC159-150259-
/O.CAN.KGRR.SV.W.0052.000000T0000Z-150815T0300Z/
VAN BUREN MI-
1049 PM EDT FRI AUG 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4207 8621 4209 8622 4224 8622 4224 8636
4241 8625 4241 8577 4207 8577
TIME...MOT...LOC 0248Z 320DEG 23KT 4211 8589
$$
LAURENSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:59 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 14, 7:59 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 759 PM EDT FRI AUG 14 2015 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 232 PM EDT FRI AUG 14 2015 SCATTERED THUNDERSTORMS TONIGHT WILL LEAD TO A VERY WARM WEEKEND WITH HIGHS NEAR 90 ALONG WITH HUMID CONDITIONS. MORE SHOWERS AND STORMS ARE POSSIBLE TUESDAY. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 232 PM EDT FRI AUG 14 2015 FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL THIS EVENING. RADAR HAS BEEN LIGHTING UP ACROSS THE UP THIS AFTERNOON AS WELL AS NORTHEAST LOWER. A FEW CELLS HAVE RECENTLY DEVELOP OVER THE NORTH CENTRAL CWA WHERE THERE IS PLENTY OF JUICE TO WORK WITH. LATEST MESOANALYSIS SHOWS SURFACE BASED CAPE CLOSE TO 5K J/KG AND LI/S AROUND -9C. SHEAR IS A BIT LACKING THOUGH AROUND 20-25 KTS...BUT IN LINE WITH MODEL GUIDANCE. A WEAK COLD FRONT IS MEANDERING ITS WAY SOUTH AND LAYS ACROSS NORTHERN LOWER...BUT IT/S BEGINNING TO BE INDISTINGUISHABLE. A BETTER KICKER MAY BE THE SHORT WAVE SEEN IN WV IMAGERY OVER NORTHEAST WISCONSIN MOVING SOUTHEAST. THE POTENTIAL FOR PULSE TYPE STORMS EXISTS THIS EVENING WITH A CHANCE THAT A COUPLE COULD BECOME STRONG. THE THREAT WILL FADE AS THERMODYNAMICS DECREASE THIS EVENING. THE STRONGEST STORMS THAT DEVELOP WILL LIKELY BE LOCATED EAST OF US-131 FROM 4-8 PM. SINCE THE COLD FRONT IS WASHING OUT...TEMPERATURES SATURDAY AND SUNDAY WILL BE HOT WITH HIGHS AROUND 90. DEWPOINTS IN THE 60S WILL RESULT IN HUMID CONDITIONS AS WELL. .LONG TERM...(MONDAY THROUGH FRIDAY) ISSUED AT 232 PM EDT FRI AUG 14 2015 MODELS ARE IN FAIRLY GOOD AGREEMENT ON SHOWING A VIGOROUS MID LEVEL WAVE ARRIVING FOR THE MIDDLE OF NEXT WEEK. BASED ON THE STRENGTH OF THE WINDS AN ELEVATED RISK FOR SEVERE WEATHER EXISTS. MESOSCALE FEATURES ALTER TIMING STRENGTH AND LOCATION OF ANY CONVECTION. WILL FEATURE THE HIGHEST POPS FOR THE MIDDLE PART OF THE WEEK DUE TO THIS PASSING WAVE. AHEAD OF THE COLD FRONT WE WILL SEE WELL ABOVE NORMAL TEMPERATURES. VALUES IN THE MID 80S LIKELY FOR MONDAY. HOWEVER BEHIND THE FRONT A COOL DOWN IS EXPECTED WITH NEAR NORMAL TEMPERATURES BY THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 759 PM EDT FRI AUG 14 2015 ONCE THE EVENING SHOWERS AND STORMS FADE AFTER SUNSET...EXPECTING VFR CONDITIONS FOR A TIME BEFORE FOG BEGINS TO DEVELOP. CURRENT THINKING IS MVFR VISIBILITIES WILL DEVELOP AT ALL SITES AT 06Z OR SO...WITH THE CHANCE FOR IFR AS WELL. THINK THE IFR MAY BE CONTAINED TOWARDS KLAN AND KJXN WHERE SOME EVENING RAIN HAS OCCURRED. THE FOG WILL PEAK AROUND DAYBREAK AND THEN DISSIPATE THROUGH THE MID MORNING HOURS OF SATURDAY. NOT EXPECTING A STRATUS DECK...IT SHOULD BE MORE VSBY RELATED. VFR CONDITIONS ARE EXPECTED THE REMAINDER OF SATURDAY ONCE THE MORNING FOG LIFTS. AS FOR THE STORMS THIS EVENING...THEY SHOULD BE CONFINED TO THE KLAN AND KJXN TAF SITES. THESE STORMS MAY CONTINUE THROUGH 03Z- 04Z...BUT COME TO AN END AFTER THAT. WE WILL BE MONITORING THE STORMS OVER THE LAKE...BUT WE DID NOT INTRODUCE THAT INTO THE 00Z SET OF TAFS. && .MARINE... ISSUED AT 232 PM EDT FRI AUG 14 2015 NO MARINE HAZARDS DUE TO RELATIVELY LIGHT WINDS. && .HYDROLOGY... ISSUED AT 1150 AM EDT FRI AUG 14 2015 RIVERS HAVE MOSTLY RECOVERED FROM RAINFALL EARLIER THIS WEEK... THOUGH SOME SITES IN THE UPPER GRAND BASIN ARE RUNNING ABOVE NORMAL FOR THIS TIME OF YEAR. FRIDAY AFTERNOON-EVENING SHOWERS/STORMS MAINLY IN MID MICHIGAN WILL BE CAPABLE OF BRIEF HEAVY RAINFALL. FLOODING IS NOT PARTICULARLY LIKELY AS MOST STORMS WILL TEND TO RAIN OUT OR PROPAGATE ELSEWHERE BEFORE TOO LONG. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...04 SHORT TERM...04 LONG TERM...MJS AVIATION...DUKE HYDROLOGY...CAS MARINE...04
Hazardous weather outlook, Aug 14, 1:30 PM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 130 PM EDT FRI AUG 14 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 130 PM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY RISKS. THE STORMS WILL BE TRACKING SOUTH SOUTHEAST AT AROUND 20 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK. LMZ844>849-150800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 130 PM EDT FRI AUG 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN THIS AFTERNOON AND EVENING. GUSTY WINDS AND LARGE HAIL COULD ACCOMPANY THE STRONGEST STORMS. CLOUD TO WATER LIGHTNING STRIKES WILL ALSO POSE A RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL SYSTEM WILL MOVE INTO THE AREA ON MONDAY AND STALL NEAR MICHIGAN FOR THE REST OF THE WEEK. AS A RESULT SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS COMING WEEK. WDM MJS
In the hours before
Local storm report, Aug 14, 8:12 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL CHARLOTTE 42.56N 84.84W
08/14/2015 M1.00 INCH EATON MI TRAINED SPOTTER
SPOTTER REPORTED HAIL OF 5/8THS OF AN INCH FELL JUST
BEFORE 8PM BEFORE INCREASING IN SIZE TO ONE INCH.
&&
JMAPLESLocal storm report, Aug 14, 8:15 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 NW GRAND LEDGE 42.78N 84.79W
08/14/2015 M0.70 INCH CLINTON MI AMATEUR RADIO
HAM RADIO OPERATOR RELAYED A SPOTTER REPORT OF DIME SIZE
HAIL JUST NW OF GRAND LEDGE.
&&
JMAPLESLocal storm report, Aug 14, 8:24 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
824 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL MOUNT PLEASANT 43.60N 84.77W
08/14/2015 E0.25 INCH ISABELLA MI PUBLIC
PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA
&&
JMAPLESLocal storm report, Aug 14, 9:17 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 3 WNW JACKSON 42.26N 84.46W
08/14/2015 M48.00 MPH JACKSON MI ASOS
WIND GUST MEASURED AT JACKSON COUNTY AIRPORT ASOS SITE
&&
JMAPLESLocal storm report, Aug 14, 9:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG JACKSON 42.25N 84.41W
08/14/2015 JACKSON MI 911 CALL CENTER
JACKSON COUNTY DISPATCH WAS TAKING SEVERAL CALLS
CONCERNING DOWNED TREES IN THE COUNTY.
&&
JMAPLESLocal storm report, Aug 14, 9:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 PM EDT FRI AUG 14 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CHARLOTTE 42.56N 84.84W
08/14/2015 E0.88 INCH EATON MI BROADCAST MEDIA
DELAYED REPORT OF HAIL OUT OF CHARLOTTE. WILX RECEIVED
SEVERAL REPORTS ACCOMPANIED BY PHOTOS. TIME IS
APPROXIMATED BY RADAR
&&
JMAPLESThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:37 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 83 min |
| Aug 14, 8:41 PM EDT | Special Marine Warning | GRR | 64 min | |
| Aug 14, 9:16 PM EDT | Special Marine Warning | GRR | 89 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.